Texas, 2023

Hail in Texas, September 22, 2023

September 22, 2023 · NWS SHV · 1 event in 1 county or zone

An upper-level shortwave trough tracked along the northern side of a large upper-level ridge centered to the southwest across Mexico. , northwesterly flow aloft helped sustain active convection across the Middle Red River Valley through the morning on September 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level shortwave trough tracked along the northern side of a large upper-level ridge centered to the southwest across Mexico. As the ridge amplified over the Southern Plains, in concert with a deepening trough and closed low over much of the eastern U.S., northwesterly flow aloft helped sustain active convection across the Middle Red River Valley through the morning on September 22nd. As a result, a complex of thunderstorms developed and shifted south with a few of them becoming severe. One of these storms produced large hail up to quarter size in Red River County shortly after daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 5:53 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 22, 5:53 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
653 AM CDT Fri Sep 22 2023

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 313 AM CDT Fri Sep 22 2023

Mostly cloudy skies this morning with air temps in the low to mid
70s. There is a light NE wind at a few sites, but mostly calm
with no reports in our area of any fog. The KSHV 88D Doppler radar
is showing a narrow band of showers and isolated thunderstorms
storms over SW AR, moving SE this morning. Also farther west, new
showers are cropping up over SE OK and NE TX. Intensity remains
low end with an SPC Marginal risk for most of NE TX and their new
day one and day two carrying a General risk through the short term
period.

Best rain chances will keep to our I-30 corridor this morning,
but the HRRR does gather up much of the expected convection and
slide it all down toward Shreveport by sunset. The boundary
associated with this push will bring a slight chance down across
our I-20 corridor and across the parishes early this evening. The
HRRR and most of the short range consensus has the chance for
rainfall wrapping up from NW to SE into this evening as the short
wave drifts over our I-49 corridor today and tonight in the light
NW flow aloft. Overnight lows will be a little cooler with some
upper 60s and lower 70s for most of us. We will see a range of
temps each afternoon with mid to upper 80s in OK and AR and low to
mid 90s in LA and TX today. And perhaps a few less 80s tomorrow
with rain chances starting to ramp down. /24/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 313 AM CDT Fri Sep 22 2023

By Saturday night, the upper-level ridge axis responsible for the
warmer temperatures as of late will begin to weaken and retreat back
deeper into Mexico. This will open the door for another shortwave to
work its way into our NW zones on Saturday night into Sunday morning
with showers and thunderstorms gradually expanding SE into more of
the region although rain chances remain more favorable over our NW
half. However, by late Sunday into Sunday night and Monday, expect
more widespread convection due to a more potent upper-level trough
diving SE from the Middle Red River Valley along with an associated
cold front. Temperatures on Sunday afternoon are still expected to
reach into the lower to mid 90s along and south of I-20 with mid to
upper 80s farther north.

Increasing destabilization is expected to favor rapid thunderstorm
development by late Sunday and support the potential of some severe
weather during the evening and overnight hours. As is indicated in
SPC's Day 3 convective outlook, this threat appears to be primarily
oriented along/invof the I-30 corridor back to the SW into the DFW
metroplex where shear profiles appear to be more favorable for the
development of supercells and large hail as mid-level lapse rates
look to be quite steep as well. Damaging winds will likely be the
greater overall threat with the potential for downbursts given that
cloud bases may be rather high above a drier layer beneath. Beyond
that, some locally heavy rainfall is also possible as well with 2-3
inches of total event rainfall across some of our NW zones from late
weekend into early next week. Lesser amounts are expected farther SE
closer to an inch with isolated areas near 2 inches possible.

As the upper trough pivots on through the region through the day on
Monday, expect gradual tapering off of convection from NW to SE with
high temperatures mainly ranging from the upper 70s to middle 80s.
This trend of milder temperatures will persist through the rest of
the long-term period next week as rain chances could linger into
Tuesday south of I-20 as what's left of the front will eventually
wash out across our southern zones. Beyond Tuesday, a dry forecast
is expected from mid to late next week with near seasonable temps
for early fall as we prepare to close out the month of September
next weekend. /19/

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Fri Sep 22 2023

For the ArkLaTex terminals, stationary front over NE TX will
slowly lift to the NE and keep a chance for convection going.
Radar showing most activity in S AR, S OK & NE TX attm movg SE
for KTXK and KELD. And then once again, heating will fire the
boundary with afternoon convection scattered around for many
sites. S/SE winds will veer to E/NE around 10KT will vary and be
gusty around afternoon convection. More to come this weekend and
finally drier behind a fropa on Sunday. Winds aloft will keep
light NW flow. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  73  95  75 /  30  20  20  30
MLU  92  69  94  71 /  40  10  10  10
DEQ  86  67  91  68 /  70  10  30  60
TXK  88  70  92  71 /  50  20  20  50
ELD  88  67  89  69 /  30  10  20  30
TYR  93  75  95  76 /  20  10  20  30
GGG  91  72  94  73 /  30  30  20  30
LFK  95  72  94  73 /  30  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Sep 22, 4:34 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
534 AM CDT Fri Sep 22 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231215-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
534 AM CDT Fri Sep 22 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today,
mainly north of the I-20 corridor this morning before expanding south
later this afternoon and evening. Although occasional lightning and
gusty winds may accompany some of this activity, severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will continue through this weekend and into
early next week, especially by late Sunday through Monday as a cold
front arrives across the region. Some of this rainfall may be heavy
at times, especially across the Middle Red River Valley of Northeast
Texas, Southeast Oklahoma and Southwest Arkansas in addition to the
threat of severe thunderstorms with large hail and damaging winds
possible. This threat should decrease farther to the south and east
with a slightly less favorable environment for severe thunderstorms
across Deep East Texas and much of North Louisiana. Cooler and drier
conditions are expected to return by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

In the hours before

Special weather statement, Sep 22, 6:30 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
730 AM CDT Fri Sep 22 2023

OKZ077-221315-
McCurtain OK-
730 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCURTAIN COUNTY
THROUGH 815 AM CDT...

At 730 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Nashoba, or 24 miles southeast of Clayton, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bethel, Battiest, Pickens, Mount Herman, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3444 9467 3417 9471 3424 9506 3425 9505
      3444 9504
TIME...MOT...LOC 1230Z 276DEG 23KT 3434 9504

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Sep 22, 7:05 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
805 AM CDT Fri Sep 22 2023

OKZ077-221400-
McCurtain OK-
805 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 900 AM CDT...

At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Broken Bow, or 33 miles east of Hugo, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin, Rufe,
Holly Creek, Glover, Slim, Oak Hill, Ringold, and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3411 9461 3384 9488 3402 9516 3423 9515
      3425 9514 3425 9505 3438 9504
TIME...MOT...LOC 1305Z 308DEG 20KT 3416 9496

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Sep 22, 7:30 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
830 AM CDT Fri Sep 22 2023

ARZ050-059-OKZ077-221430-
Sevier AR-Little River AR-McCurtain OK-
830 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LITTLE RIVER...
SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES THROUGH 930 AM CDT...

At 830 AM CDT, Doppler radar was tracking a strong thunderstorm near
De Queen, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Queen, Horatio, Lockesburg, Gillham, Ben Lomond, Oak Grove,
Cerrogordo, Geneva, Central, West Line, Bellview, and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 9412 3390 9451 3416 9455 3419 9420
      3419 9414
TIME...MOT...LOC 1330Z 256DEG 15KT 3402 9443

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Sep 22, 7:50 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
850 AM CDT Fri Sep 22 2023

ARZ059-OKZ077-TXZ096-097-221430-
Little River AR-McCurtain OK-Bowie TX-Red River TX-
850 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LITTLE RIVER...
SOUTHERN MCCURTAIN...NORTHWESTERN BOWIE AND RED RIVER COUNTIES
THROUGH 930 AM CDT...

At 850 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Manchester, or 22 miles north of Clarksville,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Foreman, Boxelder, Idabel, Winthrop, Arkinda, Bagwell,
Manchester, Valliant, Avery, Millerton, Annona, Haworth, Garvin,
Moon, Beaverdams, Goodlake, Shinewell, Woodland, and Redland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3389 9527 3389 9526 3390 9525 3395 9519
      3394 9516 3398 9516 3406 9505 3379 9424
      3339 9494 3340 9495 3339 9497 3384 9531
      3386 9531
TIME...MOT...LOC 1350Z 312DEG 35KT 3393 9508

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

33

The radar

The Shreveport radar (KSHV), 160 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
September 22, 8:43 AM CST
Where
Red River County, 0.58 mi E of Annona
Measured
1 in hail
Reported by
Public
Coordinates
33.580, -94.910

Nickel to quarter size hail reported covering the road in Annona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141575.